Is it the SSRI's or is it caused by the anxiety itself? That's the question I have. I'm on 10mg of Lexapro and the worst symptom I have right now is muscle aches. My calves ache, my forearms,biceps and I can feel tightness that runs up my hamstrings.
Also I get this roving pain that hits me in non muscle areas, across the back of my hand, the top of my foot or maybe across the bridge of my nose. It doesn't last but comes and goes like someone is poking a stick into me. It's not horrible pain but being the hypochondriac that I am I always wonder, is it the anxiety or is it signs of something else. My anxiety is 99% health related. Any other feedback along the muscle pain, tension, aches line would be greatly appreciated by me also. Are these common anxiety symptoms? THANKS
Last edited by Looneyinmn; 11-14-2005 at 04:17 PM.
I'm not on any SSRI but I do take Xanax for my anxiety. My anxiety is also 99% health related. My MAIN symptoms right now, (besides the frequent full-blown panic attacks) are muscle soreness, stiffness, achiness, twitching, spasms and some weakness. The pain moves from place to place. Legs mostly, sometimes arms, even my fingers hurt sometimes! I just don't feel good alot of the time. I've had many, many tests and everything always comes back normal. I asked my Dr about the possibility of fibromyalgia and he said it's a real possibility, but that it's all related to the "mood" disorder anyway so if I can get that under control I'll start to feel better. Easier said than done! However, I do believe that anxiety can cause so many symptoms. It's a beast!
SSRIs can cause muscle spasms such as jaw clenching. There are a couple of books written by Joseph Glenmullen (e.g. "Prozac Backlash") in which he goes into detail on the side effects of SSRI anti-depressants. Technically, what happens is that while SSRIs are only supposed to affect the level of serotonin in the brain, it has been discovered that this specific action causes fluctuation in the other neurotransmitter levels. An increase of serotonin in the brain causes an inadvertant drop in dopamine. Dopamine is important for the fuctioning of the involuntary nervous system to the effect that a decrease of it will cause symptoms such as involuntary muscle movements or tics. It is interesting to note that these side-effects are similar to ones caused by neuroleptics or major tranquilizers, which directly affect dopamine in the brain.
Last edited by NiceguyEddie; 11-15-2005 at 10:57 AM.
Wow, NiceguyEddie, that was very interesting...thanks. I was going to tell bderozi that SSRI's always made me feel tense and have more anxiety, but I never knew why. I just take Xanax for my anxiety now and it works the best for me.
When I tried paxil I had horrible muscle cramps and tightness all over within about 45 minutes of taking it for the first time. I figured it woudl pass. Next day towards time for my next dose, I was feeling a little better then took 2nd dose and same thing happened. It was so bad that I could only lay on the bed and look at the clock waiting for it to go away. It sucked so, I got off it on the 3rd day and went to zoloft. I never had that feeling at all on zoloft and am still on it with great success.
Thank GOD I switched meds! My doc tried to get me to ride it out for a month on paxil saying it would pass, it's a side effect, etc.
I'd say if anyone ever feels this on their meds then switch right away. I did and the next med I tried didn't do it at all. Much much smoother.
Good luck to all!
SSRI's have always cause muscle spasms for me.... Mainly in the legs, and most commonly when I'm tired. Its really a minor irritation compared to what I was dealing with before they were prescribed for me.